Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Omaha, NE

April 14, 2023Cass County, Otoe County, Nebraska; Mills County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 14, 2023, 7:27 PM CDT for Cass County, Otoe County, Nebraska; Mills County, Iowa. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2023, 7:27 PM CDT (00:27 UTC)
Expired
Apr 14, 2023, 8:30 PM CDT
In force
63 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Mills County, IA, Cass County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 7:54 PM CDTHAIL 1Avoca, NEREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 4:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2018 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
634 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

350 
WUUS53 KOAX 150027
SVROAX
IAC129-NEC025-131-150130-
/O.NEW.KOAX.SV.W.0013.230415T0027Z-230415T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
727 PM CDT Fri Apr 14 2023

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mills County in southwestern Iowa...
  North central Otoe County in southeastern Nebraska...
  Eastern Cass County in southeastern Nebraska...

* Until 830 PM CDT.

* At 727 PM CDT, a severe thunderstorm was located 4 miles northeast
  of Syracuse, or 14 miles west of Nebraska City, moving northeast at
  40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Avoca around 735 PM CDT.
  Union and Nehawka around 745 PM CDT.

Other locations in the path of this severe thunderstorm include
Murray, Beaver Lake, Plattsmouth, Pacific Junction and Glenwood.

This includes Interstate 29 between mile markers 25 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4091 9578 4090 9581 4089 9581 4087 9585
      4084 9584 4071 9597 4073 9627 4106 9589
      4105 9588 4106 9588 4106 9565
TIME...MOT...LOC 0027Z 210DEG 33KT 4071 9613 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CA
3 follow-up statements
234 
WWUS53 KOAX 150030
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
730 PM CDT Fri Apr 14 2023

IAC129-NEC025-131-150130-
/O.CON.KOAX.SV.W.0013.000000T0000Z-230415T0130Z/
Mills IA-Otoe NE-Cass NE-
730 PM CDT Fri Apr 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN MILLS...NORTH CENTRAL OTOE AND EASTERN CASS
COUNTIES...

At 729 PM CDT, a severe thunderstorm was located 4 miles south of
Avoca, or 13 miles west of Nebraska City, moving northeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Emergency management. At 727 PM, golf ball sized hail was 
         reported 1 mile north of Syracuse.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Avoca around 735 PM CDT.
  Union and Nehawka around 745 PM CDT.

Other locations in the path of this severe thunderstorm include
Murray, Beaver Lake, Plattsmouth, Pacific Junction and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4091 9578 4090 9581 4089 9581 4087 9585
      4084 9584 4071 9597 4073 9627 4106 9589
      4105 9588 4106 9588 4106 9565
TIME...MOT...LOC 0029Z 210DEG 33KT 4073 9612 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CA
918 
WWUS53 KOAX 150112
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
812 PM CDT Fri Apr 14 2023

NEC131-150120-
/O.CAN.KOAX.SV.W.0013.000000T0000Z-230415T0130Z/
Otoe NE-
812 PM CDT Fri Apr 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OTOE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled. However, 
a severe thunderstorm warning remains in effect for portions of 
northwestern Otoe County.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Iowa...and southeastern and east central Nebraska.

LAT...LON 4091 9578 4098 9597 4106 9589 4105 9588
      4106 9588 4106 9565
TIME...MOT...LOC 0110Z 210DEG 33KT 4106 9587 

$$

IAC129-NEC025-150130-
/O.CON.KOAX.SV.W.0013.000000T0000Z-230415T0130Z/
Mills IA-Cass NE-
812 PM CDT Fri Apr 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN MILLS AND NORTHEASTERN CASS COUNTIES...

At 810 PM CDT, a severe thunderstorm was located 4 miles north of
Plattsmouth, or 4 miles southeast of Offutt AFB, moving northeast at
40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Emergency management. This storm has a history of producing 
         large hail.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4091 9578 4098 9597 4106 9589 4105 9588
      4106 9588 4106 9565
TIME...MOT...LOC 0110Z 210DEG 33KT 4106 9587 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CA
738 
WWUS53 KOAX 150130
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
830 PM CDT Fri Apr 14 2023

IAC129-NEC025-150140-
/O.EXP.KOAX.SV.W.0013.000000T0000Z-230415T0130Z/
Mills IA-Cass NE-
830 PM CDT Fri Apr 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MILLS AND
NORTHEASTERN CASS COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Iowa...and southeastern and east central Nebraska.

LAT...LON 4091 9578 4098 9597 4106 9589 4105 9588
      4106 9588 4106 9565
TIME...MOT...LOC 0130Z 210DEG 33KT 4121 9576 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:31 PM CDT, 56 minutes earlier.

Area forecast discussion, Apr 14, 6:31 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
631 PM CDT Fri Apr 14 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 420 PM CDT Fri Apr 14 2023

Key Messages:

 - Widely scattered severe storms capable of hail up to ping-pong
   ball size and damaging wind gusts of up to 65 to 75 mph are
   expected between 6 PM and 10 PM. Locations southeast of a
   Beatrice, NE to Harlan, IA line are most likely to be
   affected.

 - Much cooler Saturday with northwest wind gusts of 35 to 40 mph.
   Winds could gust as high as 50 mph Sunday.

 - Light snow is possible on Saturday night. Accumulations aren't
   likely.

The cold front has pushed past the NWS office in Valley and is
nearing the Omaha and Lincoln metros. Temps have languished in
the 50s and 60s where the front pushed through earlier this
morning. Temps still read 80s ahead of it. The front has been
running about 2 hours ahead of most CAMs. Showers and
thunderstorms will be anafrontal... trailing the leading edge of
the front. Still on track to see development of strong to severe
weather later this evening as the front sinks southeast and the
surface low sweeping north along the front. Already some
convection firing in south central Kansas. Expect it to push into
our area along or east of a line from Beatrice to Lincoln to
Omaha to Harlan, IA. Best chances will be in far southeast
Nebraska.

Still capped at this point, but expect that cap to erode with the
increasing moisture and improving lapse rates. Storms will still
be high- based. The moderate moisture return this afternoon will
probably not be enough to prevent downdraft gusts peaking at 65 to
75mph. Expect initial development to be discrete supercells with
the best threat of hail and wind... but expected to transition to
an MCS as it sweeps into south-central Iowa and Missouri.

Occasional showers and rumbles of thunder are expected overnight
tonight, but the severe threat will be greatly diminished. Total
QPF will measure over an inch for areas lucky enough to find
themselves under the activity multiple times. 0.2" is a safer bet
for the rest.

Showers are possible on Saturday morning, but most areas will be
dry until a mid-level system streaks northeast through the area
once again. Expect less thunder with this next round. As temps
slip into the mid to lower 30s on Saturday night, some snow will
mix in, especially in western Iowa north of I-80. Accumulations
will be minimal at best (0" to 0.2") but even a few flakes is
noteworthy after a week of 80s.

Also worth a note is the brisk weather forecast for Sunday as
northwesterly winds howl as they wrap around the departing system.
They'll be breezy on Saturday, too, but Sunday's gusts are
currently forecast to peak near 50mph. Combined with highs in the
50s, there will be a bite in the air. Expect much of the day to
have apparent temps in the 30s.

Temps will moderate next week under a developing ridge with highs
in the 70s by Tuesday. The pattern may return chances of storms
with a shortwave pushing through on Tuesday night and southwest
flow ejecting waves into the Great Plains through the second half
of the week. Next weekend looks cool again, if the deterministic
models have the right idea with an amplified upper level trof in
the central CONUS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 629 PM CDT Fri Apr 14 2023

Thunderstorms impacting the KOMA TAF at TAF issuance, and then
again in the 02-05z time period. Thunderstorms may hold off at
KLNK until 1-2z, but it will be close. Otherwise, conditions
become MVFR and eventually IFR at all TAFs through the period with
scattered showers. Northerly winds at 15 to 27 mph through the
period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Nicolaisen
AVIATION...DeWald
Hazardous weather outlook, Apr 14, 4:20 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
420 PM CDT Fri Apr 14 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
420 PM CDT Fri Apr 14 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Widely scattered severe storms capable of hail up to ping-pong ball
size and damaging wind gusts of up to 65 to 75 mph are expected
between 6 PM and midnight. Locations south of a Beatrice, NE to
Glenwood, IA line are most likely to be affected.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Strong northwest winds are expected Sunday with gusts of 40 to 50
mph possible. The winds will contribute to very high rangeland
fire danger Sunday afternoon for locations west of a Hartington to
Wahoo to Beatrice line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any severe weather
reports are appreciated.

In the hours before

Local storm report, Apr 14, 7:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
705 PM CDT FRI APR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 W PAPILLION           41.15N 96.08W
04/14/2023  E1.00 INCH       SARPY              NE   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Apr 14, 7:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
707 PM CDT FRI APR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             PALMYRA                 40.70N 96.39W
04/14/2023  E1.25 INCH       OTOE               NE   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&
Local storm report, Apr 14, 7:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
709 PM CDT FRI APR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             6 S BURCHARD            40.07N 96.35W
04/14/2023  E1.00 INCH       PAWNEE             NE   PUBLIC

&&

LM
Local storm report, Apr 14, 7:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
718 PM CDT FRI APR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      2 SE OMAHA              41.24N 95.99W
04/14/2023                   DOUGLAS            NE   PUBLIC

            NEAR 48TH AND WOOLWORTH.

&&
Local storm report, Apr 14, 7:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
719 PM CDT FRI APR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             3 SW ELMWOOD            40.81N 96.33W
04/14/2023  E0.88 INCH       CASS               NE   PUBLIC

&&
Local storm report, Apr 14, 7:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
726 PM CDT FRI APR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             6.5 S BURCHARD          40.06N 96.35W
04/14/2023  M1.25 INCH       PAWNEE             NE   TRAINED SPOTTER

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:05 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe, Pawnee55 min
Apr 14, 7:24 PM CDTSevere Thunderstorm WarningOAXCass, Otoe54 min
Apr 14, 7:26 PM CDTFlash Flood WarningOAXDouglas, Sarpy3 hr
Apr 14, 7:39 PM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward30 min
Apr 14, 7:44 PM CDTFlash Flood WarningOAXCass, Lancaster, Otoe, Sarpy3 hr
Apr 14, 7:54 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee47 min
Apr 14, 8:01 PM CDTSevere Thunderstorm WarningOAXSarpy59 min
Apr 14, 8:30 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Otoe47 min
Apr 14, 8:52 PM CDTFlash Flood WarningOAXSarpy3 hr
Apr 14, 8:52 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe41 min
Apr 14, 9:14 PM CDTSevere Thunderstorm WarningOAXCass, Otoe61 min
Apr 15, 2:39 PM CDTRed Flag WarningOAXAntelope, Boone, Burt, Butler, Cedar, Colfax and 15 more29 hr
Apr 15, 2:40 PM CDTWind AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more28 hr
Apr 14, 8:32 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby58 min
Apr 14, 8:36 PM CDTSevere Thunderstorm WarningOAXPottawattamie54 min
Apr 14, 9:41 PM CDTSpecial Weather StatementOAXPage49 min
Apr 14, 9:51 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Page, Pottawattamie54 min
Apr 14, 10:44 PM CDTSpecial Weather StatementOAXFremont16 min
Apr 14, 11:00 PM CDTSpecial Weather StatementOAXMills15 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.